Hail, Gage
- When
- August 14, 5:24 PM CST
- Where
- Gage County, 2 mi W of Odell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -96.838
A trained spotter reported quarter sized hail.
Upper air analysis on the morning of August 14th showed troughing over the Pacific Northwest and a shortwave ridge with its axis positioned over the upper Mississippi River Valley. Divergence aloft over the central Great Plains developed two areas of low pressure at the surface as analyzed by Weather Prediction Center surface analysis maps.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Upper air analysis on the morning of August 14th showed troughing over the Pacific Northwest and a shortwave ridge with its axis positioned over the upper Mississippi River Valley. Divergence aloft over the central Great Plains developed two areas of low pressure at the surface as analyzed by Weather Prediction Center surface analysis maps. One low pressure was centered over South Dakota, the other in northwest Kansas. The two low pressures were connected by a stationary front, and a warm front extended southeast out of the southern low pressure into the lower Mississippi river Valley. By the afternoon hours, convection developed along and on the cool side of this warm front, resulting in scattered strong to severe thunderstorms across much of southeast Nebraska and southwest Iowa. Though both states saw severe thunderstorm warnings, the only severe weather reports came out of Nebraska where a funnel cloud, quarter sized hail, and wind gust of 58 miles per hour were all reported. Training thunderstorms in the Omaha metro later that night resulted in isolated pockets of urban flash flooding in Douglas County south of Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 14, 5:03 PM CST, 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 603 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible. - There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail. - Temperatures stay seasonably warm through early next week with additional chances for nighttime storms. && .DISCUSSION... Issued at 153 PM CDT Wed Aug 14 2024 This afternoon - tonight: Skies are clearing across eastern Nebraska and southwest Iowa this afternoon, preparing our area for the potential for severe storms this evening. A shortwave trough will bring a dry line boundary through triggering storms sometime between 5 and 8 PM, with some CAMs showing earlier convection in Kansas expanding north and developing storms near Gage County around 5 to 6 PM, and the HRRR holding off on convection until closer to 8 PM. In either case, the environment is looking very unstable this afternoon with 3000-4000 J/kg of SB CAPE and strong low-level shear. Some models have as much as 400+ m2/s2 of 0-3km shear. Looking closer to the ground, 0-1km shear will be 200+ m2/s2. This is looking like a much better set-up for severe weather than 24 hours ago, with potential for 2+ inch hail and damaging winds of 75 mph. Tornadoes will also be possible due to the high amount of low-level shear, and LCLs below 1000 m. The area of greatest potential for severe weather is generally east of Highway 77 in Nebraska through southwest Iowa. We're expecting storms to develop initially into supercells, merging into a line around or just west of the Missouri River. Once the line develops, the tornado threat will lessen, but not completely go away, and transition into more of a damaging wind and heavy rain threat. The severe weather threat should be out of our area by midnight at the latest. Thursday: We have another severe weather threat on Thursday as another shortwave moves through during the afternoon/evening. This looks less menacing as we won't be quite as unstable, with SB CAPE only around 1800-2500 J/kg, and significantly less low-level shear. There will still be sufficient shear and instability for a severe potential, however, with the greatest threats being large hail up to half-dollar-size and damaging winds of 60 mph. These storms appear to initiate north of I-80 and track into southeast Nebraska and southwest Iowa during the evening. They will likely be out of our area by 10 PM. Friday-Tuesday: Over the weekend we see the summertime ridge build back up over the Rocky Mountain region, with temperatures trending upward across our area. Dry weather is expected on Friday through the day on Saturday, but we'll have to watch Saturday night into Sunday as the UL-Jet moves across our area for the potential for the development of an overnight MCS. Several models develop one, but vary in location of the system from as far north as the Dakotas to right over our area. With more of the models staying dry over our area, right now precipitation potential is low around 15-20%. Early next week we see the ridge expand eastward leading to seasonably warm daytime temperatures and additional chances for nighttime storm potential. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 603 PM CDT Wed Aug 14 2024 Showers and thunderstorms are developing across portions of eastern NE as of 6 PM (23z) and that activity will become increasingly widespread over the next 2-4 hours with KLNK and KOMA the most likely locations to be impacted. MVFR to potentially IFR conditions are possible in the heaviest downpours with locally strong wind gusts as well. The storms are expected to shift east of the area by 05-06z with winds switching to west and then northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067. IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091. && DISCUSSION...McCoy AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 157 PM CDT Wed Aug 14 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150900- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 157 PM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a 10-20% chance of severe storms generally east of Highway 77, from around 5 PM through midnight. Large hail up to 2.5 inches in diameter, damaging winds up to 75 mph, a couple tornadoes, and localized flooding will all be possible with severe storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to isolated storms will be possible again Thursday afternoon (5-10% chance) with hail and gusty winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into tonight.
The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported quarter sized hail.
Emergency management reported a funnel cloud.
A personal weather station measured a 58 miles per hour wind gust.
Training thunderstorms with heavy rain resulted in urban flash flooding across portions of far southern Douglas County. Several intersections were reported to have been under water by the Public, including the L Street and 23rd Street intersection, and the L Street and 102nd Street intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207351, 1207352, 1207353, 1207354.